Concerns about Adderal and my Son

iVillage Member
Registered: 04-29-2003
Concerns about Adderal and my Son
10
Tue, 04-29-2003 - 12:50am
Hi all,

I'm a mother of 3. My oldest is 9 1/2 and has been diagnosed with ADHD..he has switched meds a few times, and the recent med he is on is Adderal XR. It seems to be working great for school. But at home, there isn't much of an improvement. He has a short temper with his two younger sisters...and I've noticed he seems to be depressed. He can't explain to me how he is feeling most of the time. Also, I've noticed that when I don't give him the meds during weekends or vacation times, he seems to "NEED" the meds in my opinion..he will ask me for it..and if I say "no, it's not time to have it" he literally gets mad at me..and then when I do give it to him for school..the next couple days he is sick. I don't know if it's like he is having withdrawls or what is going on. Does anyone have the same kind of problems and or solutions and what should I do..I will be bringing him to his pediatrician..but I'd like to hear from people who are going through the same kind of thing as I am! Any advice or comparison will be greatly appreciated. I'm really worried about my son. Also..does anyone know...as they get older..do they still need to take meds to control this..or will they usually outgrow it?
iVillage Member
Registered: 03-25-2003
Tue, 04-29-2003 - 7:30am
There has been much debate over "medication vacations" and you should discuss it with his doctor further. This is just my opinion, but if your kid needs medication he always needs it whether he's home or at school.

I personally don't think it's fair to give a kid medication to concentrate on school work and nothing to be able to concentrate on leisure activities.

Unless your child is having uncontrollable side effects from his meds, in which case I would check that out too, I don't understand why a doctor would tell you to stop on the weekends and holidays.

I may be way off base here. I'm sorry if I'm misinformed. It just doesn't make sense to me.

Elspeth

iVillage Member
Registered: 04-29-2003
Tue, 04-29-2003 - 8:12am
hi. i read what you wrote and here is what i found out. My 11 yr old son was on adderall and i was having the same outcome as you are. ( being fine in school, but not at home...being aggressive to his younger sisters. and so forth) I had mentioned it to his ped. and he switched him to a different med called strattera. It seems to be working just great. no more depression...thank heaven. no side effects. He just seems like a whole new kid . dont get me wrong he has his moments. They have had him on so many different meds that i was becoming concerned. this one seems to be the answer. hope this will help you and good luck!!
iVillage Member
Registered: 04-29-2003
Tue, 04-29-2003 - 8:38am
My son is 13 and was recently diagnosed with adhd he has been on adderall xr 10 mg for two months now and since that time his schoolwork grades relationships with teachers ect.. has greatly improved and my husband and I are very pleased because the change was over night but.. he too has the symptoms you have descibed. He is very moody and short tempered worse then he has ever been especially with me! I to have seen bouts of depressed behavior, a few weeks ago I picked him up from school and he was sad, crying and very irritable but hecouldn't explain to me why, he kept saying I don't know whats wrong with me or why I feel this way but he said his whole body felt different, it was the weekend and he was pretty much the same all weekend. But by Monday he was fine. His Dr. said it is typical for him to be that way with me because I am with him the most, and his teachers see none of this behavior. He has seemed better the past couple weeks. However the adderall is working for school and that is a big relief to my husband and I. So we are rather confused and wondering whats going on.
iVillage Member
Registered: 04-20-2003
Wed, 04-30-2003 - 12:11am
Hi, my son has been on concerta and adderall. we have had bad side effects from both. concerta he was depressed, moody and cried alot. on adderall he became violent (7yo) to the point that i did not sleep for 3 days, he also lifted the lever on the drivers seat and pushed me into the stearing wheel going down the freeway. I took him off all meds when the doctor mentioned hospitalization and prozac.The anger stopped soon after stopping the meds. He did poorly in school this year but he was healthier and happier. he had been off all meds for a year until strattera came out this year and he is doing alot better in school.
Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Wed, 04-30-2003 - 9:27am
What you are describing is rebound, this is when the med starts wearing off. My son had horrid rebound while on Ritalin. This is why we changed to Adderasll, then Adderall XR (20 mil). I now give my son an extra dose of 5 mil adderall at 3 when he gets home from school. He is able to do his homework & play baseball and concentrate on both! There is no rebound effect after this dose wear off snd it has not interfered with his sleep. My son also has a mood disorder (bipolar disorder) so is on other medications. We may be trying Strattera this summer, but have heard good & bad about it.

Talk to your sons doc and see what he/she thinks needs to be done. Maybe a med change, or an additional smaller dose would help.

iVillage Member
Registered: 04-15-2003
Wed, 04-30-2003 - 10:22am
Hi Kathy,

Can you tell me more about your experience with stims? What other meds is your son on and what doses? We have Niels on 1200 mg Trileptal and 0.025 mg Clonidine at night. He seemed mood stable, so we tried Concerta for the ADHD, but he seemed moodier and somewhat depressed on it. We're thinking of going to Strattera, but like you, I've seen a lot of mixed reviews. I was just wondering what your experience is.

Thanks!

Melissa

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Wed, 04-30-2003 - 2:20pm
Hi Melissa. Joiner takes Depakote 250 mil in AM, 315 PM. Seroquel 12mil AM, 12 at 3, 37 mil at 7 and an additional 12 mil if he can't sleep. He takes Adderall XR 20 mil in AM & 5 mil adderall regular at 3 to help with homework & such. Even with this combo we are having some problems. I loved CLonidine initially. For the first time we had no nightime fights about going to sleep. BUT, he never slept through the night while on it. We then tried Risperdal with out the clonidine, it worked great in getting him to sleep and keeping him asleep. First time he slept through the night in years. BUT, the risperdal made him afraid of everything. So we changed to Seroquel. He is still sleeping thru the night, which is wonderful!


Hope I answered your questions.

iVillage Member
Registered: 05-01-2003
Thu, 05-01-2003 - 10:20am
I have a 7-year-old with ADHD and CAPD, and our Adderall experience was awful - VERY irritable and aggressive. We have since switched to 27 ml of Concerta, but while the aggressiveness and extreme irritability has worn off, I am still dealing with sadness. He has seen a psych who swears he isn't depressed, and he's his usual hyper self when not on the meds. Considering yet another switch to Strattera.

I won't do Adderall again, though. Yuck.

Kelly

iVillage Member
Registered: 04-29-2003
Thu, 05-01-2003 - 8:21pm
Thanks to all who replied. We have an appt. tomorrow afternoon. My son was on Concerta for about 6 months..and I saw NO changes in him what so ever. The adderall seems to controll his hyperness and makes him concentrate in school alot better. The only complaint I have is he seems depressed, and then the sickness.. I had never heared of the Strattera (SP) before until now..I will be asking my pediatrician about it! Thank you all for your concern and advice, I'll be sure to let you know what we find out!

Bobbi-Jo

iVillage Member
Registered: 03-27-2003
Wed, 05-07-2003 - 1:40pm
I am responding without reading all of the other replies, so pardon me if I repeat something that has already been said.

For one thing, I give my child his meds 365 days a year - we have no drug holidays or weekends off. Because as your child says, he needs it, and he knows he needs it. It sounds to me like taking your child on and off the medication is not good for him.

We also had a bad rebound effect from Adderall, and switched to Concerta about two years ago. Another doc prescribed Adderall again (after I told him I didn't like it) and we lasted only a month on it. My son said he didn't like the way it made him feel, and that he wanted to go back on Concerta. (Needless to say we did not return to that doctor.) We don't have near the rebound effect from Concerta - it wears off more gradually. And depending upon his mood, sometimes we can't tell at all when it wears off.

Some kids eventually outgrow the need for meds, and others don't. My child's psychologist said that we won't know which category he is in for a long time (he just turned 8). But as far as I'm concerned, if he needs meds to be a happy, functional member of society, then he'll get the meds as long as he needs them. I take blood pressure medication every day- regardless of whether I go to work or not - because I still have to be able to function. I put my son's medication in that same category - every morning we each take our pills together. It falls under the heading of "sometimes you just have to do what you gotta do . . ."